Frequency, Reasons, and Impact of Premature Ticagrelor Discontinuation in Patients Undergoing Coronary Revascularization in Routine Clinical Practice: Results From the Bern Percutaneous Coronary Intervention Registry.

Zanchin, Thomas; Temperli, Fabrice; Karagiannis, Alexios; Zanchin, Christian; Räsänen, Markus; Koskinas, Konstantinos C; Stortecky, Stefan; Hunziker, Lukas; Praz, Fabien; Blöchlinger, Stefan; Moro, Christina; Moschovitis, Aris; Seiler, Christian; Billinger, Michael; Heg, Dik; Pilgrim, Thomas; Valgimigli, Marco; Windecker, Stephan; Räber, Lorenz (2018). Frequency, Reasons, and Impact of Premature Ticagrelor Discontinuation in Patients Undergoing Coronary Revascularization in Routine Clinical Practice: Results From the Bern Percutaneous Coronary Intervention Registry. Circulation: Cardiovascular interventions, 11(5), e006132. Lippincott Williams & Wilkins 10.1161/CIRCINTERVENTIONS.117.006132

[img] Text
Zanchin CircCardiovascInterv 2018.pdf - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (673kB) | Request a copy

BACKGROUND Although ticagrelor has improved clinical outcomes among patients with acute coronary syndrome compared with clopidogrel, adherence to this new antiplatelet agent in real-world practice has not been fully investigated. METHODS AND RESULTS Between November 2011 and June 2014, 1278 of 4831 consecutive patients (26.5%) undergoing percutaneous coronary intervention at a tertiary care center were treated with ticagrelor. Premature ticagrelor cessation was categorized into (1) change, when ticagrelor was replaced by prasugrel; (2) de-escalation, when ticagrelor was replaced by clopidogrel; and (3) premature discontinuation, when ticagrelor was discontinued without P2Y12 inhibitor replacement. Of 1278 patients treated with ticagrelor, premature treatment cessation occurred in 212 patients (17%). De-escalation to clopidogrel was the most frequent scenario (57%; n=120), followed by premature discontinuation (28%; n=60) and change to prasugrel (15%; n=32). Reasons for ticagrelor cessation included adverse effects (49%), initiation of oral anticoagulation (19%), and unspecified general practitioner preference (10%). Most frequent adverse effects leading to premature ticagrelor cessation were bleeding (41%), dyspnea (29%), and gastrointestinal symptoms (18%). Premature ticagrelor cessation was not associated with an increased risk of cardiac death, myocardial infarction, or stroke (hazard ratio, 0.73; 95% confidence interval: 0.40-1.32; =0.29). CONCLUSIONS Premature ticagrelor cessation in routine clinical practice occurred in 1 of 6 patients and was primarily related to adverse effects among which bleeding and dyspnea were the most frequent. Although premature ticagrelor cessation was not associated with adverse cardiovascular outcomes, this finding requires careful interpretation in view of the modest sample size. CLINICAL TRIAL REGISTRATION URL: https://www.clinicaltrials.gov. Unique identifier: NCT02241291.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Cardiovascular Disorders (DHGE) > Clinic of Cardiology
04 Faculty of Medicine > Pre-clinic Human Medicine > CTU Bern
04 Faculty of Medicine > Pre-clinic Human Medicine > Institute of Social and Preventive Medicine

UniBE Contributor:

Karagiannis Voules, Alexios; Zanchin, Christian; Koskinas, Konstantinos; Stortecky, Stefan; Hunziker, Lukas; Praz, Fabien; Blöchlinger, Stefan; Moschovitis, Aris; Seiler, Christian; Billinger, Michael; Heg, Dierik Hans; Pilgrim, Thomas; Valgimigli, Marco; Windecker, Stephan and Räber, Lorenz

Subjects:

600 Technology > 610 Medicine & health
300 Social sciences, sociology & anthropology > 360 Social problems & social services

ISSN:

1941-7632

Publisher:

Lippincott Williams & Wilkins

Language:

English

Submitter:

Tanya Karrer

Date Deposited:

17 May 2018 09:34

Last Modified:

23 May 2018 11:28

Publisher DOI:

10.1161/CIRCINTERVENTIONS.117.006132

PubMed ID:

29748219

Uncontrolled Keywords:

clopidogrel dyspnea percutaneous coronary intervention tertiary care centers ticagrelor

BORIS DOI:

10.7892/boris.116567

URI:

https://boris.unibe.ch/id/eprint/116567

Actions (login required)

Edit item Edit item
Provide Feedback